Wisconsin, 2009

Hail in Wisconsin, April 24, 2009

April 24, 2009 · NWS GRB · 1 event in 1 county or zone

Nickel size hail fell in Wausau as a line of thunderstorms, that developed ahead of an approaching low pressure system and cold front, moved through the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Nickel size hail fell in Wausau as a line of thunderstorms, that developed ahead of an approaching low pressure system and cold front, moved through the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 24, 3:42 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 24, 3:42 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
442 AM CDT FRI APR 24 2009

.SHORT TERM...TODAY THROUGH SATURDAY...MAIN FCST CONCERNS ARE
PCPN CHCS...THE THREAT OF SVR TSTMS LATE THIS AFTERNOON AND EVG..
AND TEMPS.

ELEVATED SHRA/TSRA HAVE DEVELOPED OVER WSTRN WI EARLY THIS MORNING...
IN ASSOC WITH A WEAK S/W TROF AND VERY STEEP MID-LEVEL LAPSE RATES.
EXPECT THESE TO WEAKEN AS THEY SHIFT EAST OF THE MAIN INSTABILITY
AXIS THIS MORNING...SO HAVE JUST MENTIONED ISOLD TSTMS OVER
NC/C/NE WI THIS MORNING. WILL NEED TO WATCH TRENDS...AND CONSIDER
AN UPDATE IF THIS ACTIVITY HOLDS TOGETHER.

ATTENTION THEN TURNS TO THE COLD FRONT...WHICH IS EXPECTED TO
MOVE INTO OUR NW COUNTIES THIS AFTERNOON...AND RESIDE NEAR A
WAUSAU TO ANTIGO TO PEMBINE LINE BY 00Z/SAT. FCST SOUNDINGS STILL
INDICATE THAT SFC-BASED PARCELS SHOULD BE CAPPED OFF THIS
AFTERNOON...BUT LITTLE OR NO CAP IS PRESENT FOR A PARCEL LIFTED
FROM AROUND 850 MB. WITH MUCAPE IN EXCESS OF 1500 J/KG...H8 LIS
AROUND -6...AND 700-500 MB LAPSE RATES OF 7-8 C/KM...THERE IS
PLENTY OF INSTABILITY TO SUPPORT STG-SVR ELEVATED TSTMS WITH
A HAIL THREAT OVER NC WI LATE IN THE DAY. DEEP LAYER SHEAR IS
ALSO QUITE STG IN THIS RGN...SO THIS TSTM ACTIVITY MAY BECOME
ORGANIZED INTO AN MCS WITH A THREAT OF DAMAGING WINDS AND LARGE
HAIL AS IT SPREADS SE DURING THE EVG. SPC DAY 1 CONVECTIVE OUTLOOK
AGREES WITH SCENARIO.

ON SATURDAY SHOWERS AND TSTMS WILL BE ONGOING ACROSS THE ENTIRE
FA...AS THE RRQ OF AN UPPER LEVEL JET INTERACTS WITH THE FRONTAL
BOUNDARY. EXPECT A DECREASE IN ACTIVITY DURING THE AFTERNOON AS
THE FRONT AND INSTABILITY AXIS SHIFTS SOUTH OF THE RGN. HAVE
PULLED THE TSTMS OUT OF THE FCST FOR THE AFTERNOON...AND
LOWERED POPS OVER THE NW PART OF THE FA INTO THE CHC CATEGORY.

TEMPS WILL WARM TO MUCH ABOVE NORMAL LEVELS TODAY...IN ADVANCE
OF THE APPROACHING COLD FRONT. ONLY MADE MINOR ADJUSTMENTS TO THE
PREVIOUS FCST...LOWERING TEMPS NEAR LK MICH AND FAR NC WI. MAX
TEMPS WILL BE 25-30 DEGREES COOLER ON SATURDAY...DUE TO THE
FRONTAL PASSAGE...SHOWERS AND ABUNDANT CLOUD COVER.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
HIGH PRESSURE WILL BUILD INTO FAR NORTH CENTRAL WISCONSIN SATURDAY
EVENING. THE WRF/CANADIAN MODEL WOULD SUGGEST DRY CONDITIONS OVER
NORTHERN WISCONSIN SATURDAY NIGHT WHILE ECMWF/GFS INDICATED
PRECIPITATION WOULD REACH FAR NORTHERN WISCONSIN TOWARDS 12Z
SUNDAY. HAVE REMOVED PRECIPITATION CHANCES OVER THE FAR NORTH
SATURDAY EVENING AND THEN LOWERED THEM TO A SMALL CHANCE AFTER
MIDNIGHT. BY THE TIME YOU REACH GREEN BAY...THE FOX CITIES AND
WAUSAU AND WISCONSIN RAPIDS...PRECIPITATION WILL INCREASE LATE
SATURDAY EVENING AND BECOME NUMEROUS AFTER MIDNIGHT AS WARM FRONT
LIFTS NORTHWARD.

YESTERDAY...THE ECMWF INDICATED THE SURFACE LOW WOULD TRACK
NEAR KMSP SUNDAY AFTERNOON AND WAS NOT ACCEPTED BY MOST OFFICES.
FOR THE FORECAST CYCLE TODAY...THE MODELS HAVE CONVERGED WITH A LOW
TRACKING TO KMSP BY 00Z MONDAY AND THEN TO NORTH OF LAKE SUPERIOR
BY 12Z MONDAY. HAVE CONTINUED A SMALL CHANCE OF SHOWERS WITH A FEW
THUNDERSTORMS OVER THE EAST OF MONDAY TO COVER FOR ANY LINGERING
PRECIPITATION AS COLD FRONT SHIFTS EAST OF WISCONSIN.

THE SYSTEM FOR LATE MONDAY NIGHT AND TUESDAY HAS SHIFTED FURTHER
SOUTH. HAVE REMOVED PRECIPITATION CHANCES DURING THIS PERIOD.
CANADIAN HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN WEDNESDAY
INTO THURSDAY.
&&

.AVIATION...LLWS SHOULD WEAKEN EARLY THIS MORNING...BUT INCREASE
AGAIN TOWARD GRB THIS EVG. ELEVATED CONVECTION DEVELOPING IN ASSOC
WITH A WEAK S/W TROF WILL SHIFT EAST AND WEAKEN THIS MORNING...
WITH LATER ACTIVITY EXPECTED TO BE FOCUSED ALONG AND NORTH OF A
COLD FRONTAL BOUNDARY AS IT MOVES THROUGH THE RGN THIS AFTERNOON
AND TONIGHT. TSTMS ARE EXPECTED TO DEVELOP OVER NC WI LATER THIS
AFTERNOON...THEN SPREAD SE ACROSS THE REST OF THE FORECAST AREA
TONIGHT. SOME STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS
OVER PARTS OF NC/C/NE WI DURING THE LATE AFTERNOON AND EVG. MVFR
CONDITIONS ARE EXPECTED WITH THE TSTMS. ADVECTION FOG IS EXPECTED
TO DEVELOP NEAR THE LK MICH SHORELINE...AND POSSIBLY OVER NORTHERN
DOOR COUNTY AS THE DAY PROGRESSES. THE FOG WILL PERSIST INTO TONIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/ECKBERG
Hazardous weather outlook, Apr 24, 4:10 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
510 AM CDT FRI APR 24 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
510 AM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE FORECAST
AREA THIS MORNING. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...
A FEW OF THE STRONGER STORMS COULD PRODUCE SOME HAIL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL
ACROSS NORTH CENTRAL WISCONSIN LATE THIS AFTERNOON...AND A THREAT
OF LARGE HAIL AND DAMAGING WINDS OVER MUCH OF NORTH CENTRAL...
CENTRAL AND NORTHEAST WISCONSIN THIS EVENING. THE STORMS WILL
DEVELOP ALONG AND NORTH OF A COLD FRONT AS IT MOVES THROUGH THE
REGION THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED AT TIMES FROM SATURDAY THROUGH MONDAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL...CENTRAL AND
NORTHEAST WISCONSIN LATE THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-251015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
510 AM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WATERS OF
GREEN BAY AND NORTHWEST LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL LIKELY DEVELOP TODAY AS LOW LEVEL MOISTURE
ADVECTS ACROSS THE COLD WATERS OF LAKE MICHIGAN. THE FOG WILL
PERSIST INTO TONIGHT...AND MAY BE DENSE AT TIMES.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...ESPECIALLY AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF MARINE FOG WILL CONTINUE INTO SATURDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SATURDAY THROUGH MONDAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE DURING THIS PERIOD.

TSK/RE

In the hours before

Local storm report, Apr 24, 5:58 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
658 AM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 AM     HAIL             WAUSAU                  44.96N 89.63W
04/24/2009  M0.50 INCH       MARATHON           WI   LAW ENFORCEMENT

&&

SAC
Special weather statement, Apr 24, 5:58 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
658 AM CDT FRI APR 24 2009

WIZ019-030-031-241300-
LANGLADE-MARATHON-SHAWANO-
658 AM CDT FRI APR 24 2009

...THUNDERSTORM THREAT FOR EASTERN MARATHON...SHAWANO AND SOUTHERN
LANGLADE COUNTIES UNTIL 800 AM CDT...

AT 656 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WAUSAU...MOVING EAST AT 30 MPH. HALF INCH
DIAMETER HAIL WAS REPORTED IN WAUSAU AT 655 AM.

HAIL UP TO PENNY SIZE IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WESTON BY 710 AM CDT.
  HOGARTY AND ANIWA BY 745 AM CDT.

THE TOWNS OF EVERGREEN...ROTHSCHILD...SCHOFIELD...NUTTERVILLE...
SUNSET...RINGLE...HATLEY...HOGARTY AND NORRIE ARE ALSO IN THE PATH
OF THIS STORM.

KIECKBUSCH
Local storm report, Apr 24, 5:59 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
659 AM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HAIL             E WAUSAU                44.96N 89.63W
04/24/2009  M0.50 INCH       MARATHON           WI   TRAINED SPOTTER

&&

SAC

The radar

The Green Bay radar (KGRB), 131 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marathon

When
April 24, 6:05 AM CST
Where
Marathon County, Wausau
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.970, -89.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162871.